Nebraska, 2008

Flash Flood and Hail in Nebraska, July 6, 2008

July 6, 2008 · NWS OAX · 9 events in 4 counties and zones

Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 2:06 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 6, 2:06 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT SUN JUL 6 2008

.DISCUSSION...

TIMING AND LOCATION OF CONVECTION WILL BE THE PRIMARY CONCERNS OVER
THE NEXT FEW DAYS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A
DECENT SHORTWAVE TROUGH MOVING ENEWD FROM THE WRN HIGH PLAINS. HIGH
PRESSURE ALOFT WAS CENTERED OVER WRN OK. STRONGEST MID TROPOSPHERIC
FLOW WAS OVER THE FAR NRN U.S. AND SRN CANADA...BUT THERE WAS A
DECENT FEED OF MOISTURE COMING UP FROM THE SWRN U.S. INTO THE CNTRL
PLAINS. SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING FROM
WRN WI THROUGH OUR AREA INTO WRN KS. ALTHOUGH THERE IS POTENTIAL FOR
SOME STORMS IN THE SRN PART OF THE FORECAST AREA TONIGHT...EXPECT
NRN ZONES TO HAVE THE MOST COVERAGE AND HEAVIEST QPF. FRONT WILL
PROBABLY STALL OVER US TONIGHT...WITH LOW LEVEL JET DEVELOPING AND
MOST LIKELY CAUSING BEST LIFT TO OCCUR NORTH OF THE SURFACE FRONT
AND NORTH OF THE FRONT ALOFT. COVERAGE SHOULD DECREASE VERY LATE
TONIGHT AS THE LOW LEVEL JET VEERS AND ACTIVITY SHIFTS MORE TOWARD
NRN AND CNTRL IA. EXPECT LOWS IN THE UPPER 60S NORTH AND LOWER 70S
SOUTH.

ON MONDAY...COLD FRONT WILL PUSH INTO THE AREA FROM THE NW DURING
THE DAY. KEPT LIKELY POPS GOING FOR MOST OF NERN NE. THE STRONGEST
ACTIVITY SHOULD BE ALONG OR BEHIND THE FRONT. THIS WILL PROBABLY
STAY JUST WEST OF OMAHA AND LINCOLN UNTIL EVENING...BUT KEPT POPS
IN THE CHANCE RANGE FOR THE AFTERNOON. EXPECT THAT THE BOUNDARY
WILL CONTINUE TO PUSH SEWD MONDAY NIGHT...WITH POPS DECREASING
FROM NW TO SE DURING THE NIGHT. KEPT A SLIGHT CHANCE FOR TSTMS IN
THE SRN ZONES ON TUESDAY. HIGHS MONDAY SHOULD BE AROUND 90 TO 95
AHEAD OF THE FRONT...BUT PROBABLY MID AND UPPER 80S IN NERN NE...
DUE TO MORE CLOUDS AND PCPN. EXPECT LOWS MONDAY NIGHT TO RANGE
FROM MID 60S IN NERN NE TO AROUND 70 IN SERN NE AND SWRN IA.

DID NOT MENTION ANY PCPN TUESDAY NIGHT THROUGH SATURDAY...BUT THAT
WILL LIKELY NEED ADJUSTMENT LATER. MODELS SHOW 500 MB FLOW FROM
THE W/NW AT MID WEEK BECOMING ZONAL BY THURSDAY. 12Z GFS AND 00Z
ECMWF WERE NOT IN VERY GOOD AGREEMENT LATER IN THE WEEK. 12Z GFS
BROUGHT A CLOSED LOW QUICKLY EWD ACROSS SRN CANADA. 00Z ECMWF HAD
THE SAME FEATURE...BUT WAS SLIGHTLY SLOWER AND ALSO DEVELOPED A
CLOSED LOW OVER THE PACIFIC NW. 12Z ECMWF DID NOT HAVE THE CLOSED
LOW OVER THE PACIFIC NW...BUT IT DID HAVE A TROUGH FROM WRN CANADA
INTO NRN CA AND NV.

AT SOME POINT NEXT WEEKEND...IT SEEMS THERE WILL BE A DECENT SHOT
FOR TSTMS. FOR NOW...JUST WENT WITH A SLIGHT CHANCE IN THE NORTH
SATURDAY NIGHT AND SUNDAY. WILL WAIT FOR MORE MODEL CONSISTENCY
BEFORE GOING ANYTHING HIGHER THAN A SLIGHT CHANCE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

A COLD FRONT WILL MOVE ACROSS THE TAF SITES LATER THIS
EVNG/TNGT...BRINGING POTENTIAL FOR TSRA AS WELL AS TRICKY WIND SHIFT
ISSUES.  HAVE INCLUDED TEMPO THIS EVNG AT ALL SITES FOR TSRA...BUT
POTENTIAL FOR SEVERE TSRA IS THERE...WITH HIGH WINDS A PRIMARY
THREAT.  FOR NOW...DROPPED CONDITIONS TO MVFR AT WORST...THOUGH SOME
PERIOD OF IFR CONDITIONS IS NOT OUT OF THE QUESTION.  KEPT MENTION
OF TSRA OUT OF TNGT AFTER ACTIVITY PASSES THIS EVNG...WITH CB
MENTIONED...DUE TO UNCERTAINTY IN ANY GIVEN LOCATION.  DID HOLD ONTO
SHRA AT KOFK THROUGH THE NT WHERE RAIN/TSRA IS EXPECTED TO LINGER
LONGEST...BUT FOR NOW...ENDED KOMA/KLNK SHRA MUCH EARLIER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 6, 11:01 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1201 PM CDT SUN JUL 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1201 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA FROM THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONTMOVES
IN FROM THE NORTHWEST. SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...THOUGH
LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...THUNDERSTORMS WILL BE
SLOWER MOVING AND WILL PRODUCE HEAVY RAIN...AND LOCALIZED FLOODING
IS POSSIBLE IF STORMS DO TRACK REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY
NIGHT AS A COLD FRONT CONTINUES TO PUSH SOUTH THROUGH THE MISSOURI
RIVER VALLEY. WARM AND HUMID AIR SOUTH OF THE FRONT WILL PROVIDE
INSTABILITY TO HELP THUNDERSTORMS DEVELOP AS THE FRONT MOVES
THROUGH.  DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE THE
PRIMARY THREATS.

THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stanton

When
July 6, 2:10 PM CST
Where
Stanton County, 0.69 mi S of Pilger
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -97.050

Hail, Thurston

When
July 6, 2:30 PM CST
Where
Thurston County, 2.81 mi S of Macy
Measured
0.88 in hail
Reported by
Public
Coordinates
42.080, -96.360

The hail was reported with 50 mph winds.

Thunderstorm Wind, Cedar

When
July 6, 2:30 PM CST
Where
Cedar County, 2 mi ENE of Magnet
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.461, -97.444

Thunderstorm wind gusts estimated at around 60 mph blew over a 5th wheel trailer in the area.

Hail, Cuming

When
July 6, 2:45 PM CST
Where
Cuming County, 6.21 mi NE of Beemer
Measured
0.75 in hail
Reported by
Public
Coordinates
41.990, -96.730

A small amount of hail up to 3/4 inch in diameter was reported.

Thunderstorm Wind, Thurston

When
July 6, 2:45 PM CST
Where
Thurston County, 3.16 mi SSE of Macy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.080, -96.320

Thunderstorm wind gusts were estimated at 60 mph by the public.

Hail, Cedar

When
July 6, 3:05 PM CST
Where
Cedar County, 6.71 mi ENE of Coleridge
Measured
0.75 in hail
Reported by
Public
Coordinates
42.540, -97.080

Although a few hailstones reached 3/4 of an inch in diameter, most of it was smaller.

Thunderstorm Wind, Cedar

When
July 6, 3:08 PM CST
Where
Cedar County, 2.91 mi NE of Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -97.040

Thunderstorm winds estimated at 60 mph blew a small tree down east southeast of Coleridge.

Thunderstorm Wind, Cuming

When
July 6, 3:10 PM CST
Where
Cuming County, 2.07 mi N of Bancroft
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -96.570

A trained weather spotter estimated thunderstorm wind gusts approached 60 mph.

Flash Flood, Thurston

When
July 6, 5:45 PM CST to 7:45 PM CST
Where
Thurston County, 0.86 mi SW of Macy to 0.7 mi S of Macy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.110, -96.360

Rainfall of around 2 inches in an hour or two caused street flooding in the Macy area. Some of the flooding briefly entered a few homes in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100327, 100329, 100347, 100337, 100341, 100338, 100345, 100346, 100324.